38
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      Are you tired of sifting through news that doesn't interest you?
      Personalize your Karger newsletter today and get only the news that matters to you!

      Sign up

      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Unilateral Angle-Closure Glaucoma with Ciliochoroidal Effusion after the Consumption of Cannabis: A Case Report

      case-report

      Read this article at

      ScienceOpenPublisherPMC
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          A 35-year-old male patient, diagnosed with acute angle-closure glaucoma, did not improve despite intensive treatment with antiglaucoma medications. Ultrasound biomicroscopy revealed a ciliochoroidal effusion. Due to his past history of drug abuse, a urine test was analyzed and found to be positive for cannabis. After topical cycloplegia and oral steroid therapy, his symptoms improved substantially. The present case highlights the role of ultrasound biomicroscopy in evaluating patients with acute angle-closure glaucoma and the role of cannabis abuse in the development of ciliochoroidal effusion.

          Related collections

          Most cited references22

          • Record: found
          • Abstract: found
          • Article: not found

          Mechanism of topiramate-induced acute-onset myopia and angle closure glaucoma.

          Interventional case report. In an institutional practice setting, two women, aged 25 and 45, developed acute myopia after starting topiramate for epilepsy. One patient also developed bilateral angle closure glaucoma. Topiramate was discontinued. Anterior chamber shallowing was noted in both patients at presentation. Ultrasonography showed ciliochoroidal effusion. Baseline measurements of anterior chamber depth and lens thickness were obtained. Topiramate may be associated with ciliochoroidal effusion with forward displacement of the lens-iris diaphragm and anterior chamber shallowing, resulting in acute myopia and angle-closure glaucoma. Increased lens thickness contributes only minimally (9%-16%) to anterior chamber shallowing.
            Bookmark
            • Record: found
            • Abstract: not found
            • Article: not found

            Bilateral angle-closure glaucoma and ciliary body swelling from topiramate.

              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Drug-induced glaucomas: mechanism and management.

              Glaucoma comprises a heterogeneous group of diseases that have in common a characteristic optic neuropathy and visual field defects, for which elevated intraocular pressure is the major risk factor. The level of intraocular pressure within the eye depends on the steady state of formation and drainage of the clear watery fluid, called the aqueous humour, in the anterior chamber of the eye. An obstruction in the circulatory pathway of aqueous humour causes an elevation in intraocular pressure. Because intraocular pressure is the most modifiable parameter, therapeutic measures (medical and surgical) are aimed at reducing the pressure to protect against optic nerve damage. Glaucomatous optic neuropathy results from degeneration of the axonal nerve fibres in the optic nerve and death of their cell bodies, the retinal ganglion cells. Clinical examination of the optic nerve head or disc and the peripapillary nerve fibre layer of the retina reveals specific changes, and the resulting visual field defects can be documented by perimetry. Glaucoma can be classified into four main groups: primary open-angle glaucoma; angle-closure glaucoma; secondary glaucoma; and developmental glaucoma. Drug-induced glaucoma should be considered as a form of secondary glaucoma because it is brought about by specific systemic or topical medications. Although there is a high prevalence of glaucoma worldwide, the incidence of drug-induced glaucoma is uncertain. Drugs that cause or exacerbate open-angle glaucoma are mostly glucocorticoids. Several classes of drugs, including adrenergic agonists, cholinergics, anticholinergics, sulpha-based drugs, selective serotonin reuptake inhibitors, tricyclic and tetracyclic antidepressants, anticoagulants and histamine H(1) and H(2) receptor antagonists, have been reported to induce or precipitate acute angle-closure glaucoma, especially in individuals predisposed with narrow angles of the anterior chamber. In some instances, bilateral involvement and even blindness have occurred. In this article, the mechanism and management of drug-induced glaucomatous disease of the eye are emphasised. Although the product package insert may mention glaucoma as a contraindication or as an adverse effect, the type of glaucoma is usually not specified. Clinicians should be mindful of the possibility of drug-induced glaucoma, whether or not it is listed as a contraindication and, if in doubt, consult an ophthalmologist.
                Bookmark

                Author and article information

                Journal
                COP
                COP
                10.1159/issn.1663-2699
                Case Reports in Ophthalmology
                S. Karger AG
                1663-2699
                2014
                September – December 2014
                10 December 2014
                : 5
                : 3
                : 439-443
                Affiliations
                aDepartment of Ophthalmology, Hillel-Yaffe Medical Center, Hadera, and bDepartment of Ophthalmology, Rabin Medical Center and Sackler Faculty of Medicine, Tel Aviv University, Tel Aviv, Israel
                Author notes
                *Rana Hanna, PO Box 65, Rama Village 30055 (Israel), E-Mail ranaoph@gmail.com
                Author information
                https://orcid.org/0000-0003-2082-2872
                Article
                370061 PMC4296249 Case Rep Ophthalmol 2014;5:439-443
                10.1159/000370061
                PMC4296249
                25606036
                ddc78414-c9ab-4722-bc06-46764fa5d961
                © 2014 S. Karger AG, Basel

                Open Access License: This is an Open Access article licensed under the terms of the Creative Commons Attribution-NonCommercial 3.0 Unported license (CC BY-NC) ( http://www.karger.com/OA-license), applicable to the online version of the article only. Distribution permitted for non-commercial purposes only. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

                History
                Page count
                Figures: 2, Pages: 5
                Categories
                Published: December 2014

                Vision sciences,Ophthalmology & Optometry,Pathology
                Myopic shift,Marijuana,Ciliochoroidal effusion,Angle-closure glaucoma,Cannabis

                Comments

                Comment on this article